Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 235, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2017, 9:47 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 9:47 PM CDT (02:47 UTC)
- Expired
- Jun 29, 2017, 10:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Bremer County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:00 PM CDT | TSTM WND GST 58 | 2 W Evansdale, IA | IOWA DOT RWIS SITE ALONG HIGHWAY 20. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
763
WUUS53 KDMX 300247
SVRDMX
IAC013-017-300315-
/O.NEW.KDMX.SV.W.0235.170630T0247Z-170630T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
947 PM CDT THU JUN 29 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Black Hawk County in northeastern Iowa...
Southern Bremer County in northeastern Iowa...
* Until 1015 PM CDT.
* At 947 PM CDT, severe thunderstorms were located along a line
extending from near Waterloo Municipal Airport to 7 miles east of
Reinbeck, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, La Porte City, Hudson,
Denver, Elk Run Heights, Crossroads Mall, Waterloo Municipal
Airport, Uni-Dome And McLeod Center, Janesville, Washburn,
Dunkerton, Raymond, Gilbertville and George Wyth State Park.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9207 4230 9253 4247 9253 4247 9255
4268 9255 4268 9208 4247 9208 4247 9206
TIME...MOT...LOC 0247Z 269DEG 36KT 4263 9244 4232 9245
HAIL...<.75IN
WIND...60MPH
$$
Martin2 follow-up statements
977
WWUS53 KDMX 300304
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1004 PM CDT THU JUN 29 2017
IAC013-017-300315-
/O.CON.KDMX.SV.W.0235.000000T0000Z-170630T0315Z/
Black Hawk IA-Bremer IA-
1004 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES...
At 1003 PM CDT, severe thunderstorms were located along a line
extending from near Denver to near La Porte City, moving east at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, Evansdale, Jesup, La Porte City, Elk Run Heights,
Crossroads Mall, Washburn, Dunkerton, Raymond and Gilbertville.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9207 4230 9243 4268 9230 4268 9208
4247 9208 4247 9206
TIME...MOT...LOC 0303Z 269DEG 36KT 4263 9224 4232 9225
HAIL...0.75IN
WIND...60MPH
$$
Martin567
WWUS53 KDMX 300313
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1013 PM CDT THU JUN 29 2017
IAC013-017-300322-
/O.EXP.KDMX.SV.W.0235.000000T0000Z-170630T0315Z/
Black Hawk IA-Bremer IA-
1013 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR BLACK HAWK AND SOUTHEASTERN
BREMER COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. Gusty winds up to
40 mph are possible through the next half hour.
LAT...LON 4230 9207 4230 9243 4268 9230 4268 9208
4247 9208 4247 9206
TIME...MOT...LOC 0312Z 269DEG 36KT 4263 9215 4232 9216
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:40 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jun 29, 3:40 PM CDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 340 PM CDT Thu Jun 29 2017 .SHORT TERM.../Tonight through Friday/ Issued at 333 PM CDT Thu Jun 29 2017 Relatively messy and somewhat uncertain forecast, at least in the immediate short term regarding storms. Expectation remains that storms will affect portions of western/northwest Iowa and propagate eastward through the evening and overnight hours. Convection from previous night lingered across southern Iowa/northern Missouri into the morning hours and debris clouds prevented rapid recovery south of I-80. Northern Iowa however saw decent recovery this afternoon with periods of sunshine through the clouds resulting in MUCAPE values around 2500-3000 J/kg. Storms already initiating by 19z along a weak surface boundary and shortwave, but should remain sub-severe with general lack of deep layer shear. While low level shear/helicity unimpressive, with ~100 J/kg low level CAPE, not out of the question for a quick/brief spin up funnel from boundary or outflow interactions of updrafts. Main show later tonight associated with stronger short wave, which has already initiated back in central Nebraska. By the time it reaches Iowa, deep layer shear should be more favorable approaching 40-45 kts with impinging compact 500mb jet max, increasing the potential for some severe hail and winds. Likely to be MCS by the time it reaches the area, transitioning main threat to damaging winds. Throughout the day, CAMs struggled to find a consensus, in part due to lingering convection south and weak boundary north. Ultimately, over the last couple of runs begun to come in line with a solution tracking an MCS across northern half/third of the state. Storms possible into southern Iowa, but likely to diminish as they tack eastward into generally poor environment. Looking further into Friday, as parent shortwave trough passes through a few more showers/storms possible across northern Iowa through the day, but sub-severe. .LONG TERM.../Friday night through Thursday/ Issued at 333 PM CDT Thu Jun 29 2017 Primary focus in the long term will be precipitation and temp trends into the Holiday weekend...and beyond. Due to active weather in the near term...this discussion will be abbreviated. Northwest flow aloft is expected over Iowa through the early portion of the 4th of July weekend. As such, cooler and drier air is expected to filter across the region with dewpoints falling back into the 50s with high temps in the upper 70s and lower 80s. Dry weather is forecast through Friday with just a slight chance for showers and storms on Sunday was a weak sfc boundary moves across the region. On Sunday through the Tuesday...a weak upper low moving across the Midwest and stalled frontal boundary will likely set the stage for periods of showers and storms across the forecast area. The threat for organized severe weather appears relatively low at this time due to weaker winds aloft. However, sufficient instability could yield a few strong to severe storms. By mid to late week...a large upper ridge is expected to amplify over the western and central U.S. resulting in a significant warming trend...with highs in the upper 80s to lower 90s by late in the week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1227 PM CDT Thu Jun 29 2017 TAF period filled with questions with regards to storm coverage and how they will affect all TAF sites. Guidance relatively spread and not in relative poor agreement. Current observations suggest storm initiation over next hour or two along Highway 20 corridor with low level convergence ongoing with low cloud deck present. From there, coverage of storms somewhat questionable with more initiation expected from NW and SW/S areas of the state. Have therefore gone with a prevailing VCTS. Have also kept with VFR for most TAF sites, but will need to be reexamined as storms show their hand and coverage becomes more certain. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Friday for IAZ081-092>094. && SHORT TERM...Curtis LONG TERM...Fowle AVIATION...Curtis
Hazardous weather outlook, Jun 29, 9:19 AM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 919 AM CDT Thu Jun 29 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 082>086-095>097-301430- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Union-Clarke- Lucas-Monroe-Wapello-Wayne-Appanoose-Davis- 919 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Another round of strong to severe thunderstorms will be possible this afternoon and evening. Primary concerns will be large hail and damaging winds, though an isolated tornado threat cannot be ruled out at this time. Heavy rain will likely be associated with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More storms will be possible Sunday evening through Tuesday. At this time the severe threat appears low, but heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening. IAZ081-092>094-301430- Adams-Taylor-Ringgold-Decatur- 919 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A flash flood watch is in effect for the area. Please visit www.weather.gov/dmx for more information. Another round of strong to severe thunderstorms will be possible this afternoon and evening. Primary concerns will be large hail and damaging winds, though an isolated tornado threat cannot be ruled out at this time. Heavy rain will likely be associated with these storms. Since heavy rainfall occurred last night in this area, there will be an increased risk for flash flooding should more heavy rainfall occur today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More storms will be possible Sunday evening through Tuesday. At this time the severe threat appears low, but heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening. CURTIS
In the hours before
Local storm report, Jun 29, 9:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 2 SSE FOREST CITY 43.24N 93.62W
06/29/2017 M64 MPH HANCOCK IA MESONET
FXY AWOS GUSTED TO 64 MPH.
&&
MJBLocal storm report, Jun 29, 9:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 5 SSW DOWS 42.59N 93.53W
06/29/2017 M60 MPH WRIGHT IA MESONET
MESONET STATION RWII4, 5 SSW DOWS.
&&
MJBLocal storm report, Jun 29, 9:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
939 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND GST 1 SSW MASON CITY 43.13N 93.20W
06/29/2017 M64 MPH CERRO GORDO IA AMATEUR RADIO
MEASURED BY HOME WEATHER STATION.
&&
BSSLocal storm report, Jun 29, 9:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST GRAFTON 43.33N 93.06W
06/29/2017 M69 MPH WORTH IA TRAINED SPOTTER
FROM A HOME WEATHER STATION.
&&
MJBLocal storm report, Jun 29, 9:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
943 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 4 E ALBION 42.11N 92.92W
06/29/2017 M59 MPH MARSHALL IA ASOS
WIND MEASURED AT MARSHALLTOWN AIRPORT.
&&
BSSLocal storm report, Jun 29, 9:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM FLASH FLOOD LATIMER 42.76N 93.36W
06/29/2017 FRANKLIN IA EMERGENCY MNGR
FLASH FLOODING OF STREETS IN LATIMER.
&&
ZOGGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 42 min |
| Jun 29, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 40 min |
| Jun 29, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 44 min |
| Jun 29, 7:55 PM CDT | Special Weather Statement | DMX | Webster | 35 min |
| Jun 29, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 36 min |
| Jun 29, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 28 min |
| Jun 29, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 29 min |
| Jun 29, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story, Tama | 22 min |
| Jun 29, 9:40 PM CDT | Flash Flood Warning | DMX | Franklin | 6 hr |
| Jun 29, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 33 min |
| Jun 29, 9:50 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.